Case Review – Medication Induced QTc Prolongation
Here’s a case scenario of possible medication induced QTc prolongation and some thoughts as to what I might do about it. The med list:
- Amitriptyline 150 mg once daily
- Geodon 80 mg BID
- Metformin 500 mg BID
- Ondansetron 8 mg TID prn
- Gabapentin 300 mg TID
- Ativan 1 mg daily
- Gipizide 5 mg daily
- Losartan 100 mg daily
- Aspirin 81 mg daily
- Atorvastatin 10 mg daily
- Aripiprazole 10 mg daily
QTc when checked was 523. The patient has not had cardiac concerns in the past. When assessing possible medication induced QTc prolongation, I would want to know if an EKG was checked in the past and if so, how much has it changed/increased since the last time it was checked. With this high of a result, reducing some medications would be likely appropriate. If there has been a change in QTc, it would also be nice to know the timing of that change and if it correlates with addition of any medications.
The first thing I would look at is the ondansetron and if that is being used. It is known to contribute to QTc prolongation.
Antipsychotics are another medication class that should be looked at. Finding a way to avoid using two antipsychotics would be a good idea. This is likely a patient that has a very substantial mental health history and that needs to be reviewed. Ziprasidone (Geodon) is likely a little higher risk than the aripiprazole as far as QTc prolongation goes.
Amitriptyline should also be looked at as far as potential for QTc prolongation. In a scenario like this, some tough decisions will likely have to be made by the team in relation to the psych medications.
Love the blog? Get a free gift simply for following! Over 4,000 medication loving healthcare professional have taken advantage of this!